Skip to main content
×
×
Home

Finiteness theorems for K3 surfaces and abelian varieties of CM type

  • Martin Orr (a1) and Alexei N. Skorobogatov (a2) (a3)
Abstract

We study abelian varieties and K3 surfaces with complex multiplication defined over number fields of fixed degree. We show that these varieties fall into finitely many isomorphism classes over an algebraic closure of the field of rational numbers. As an application we confirm finiteness conjectures of Shafarevich and Coleman in the CM case. In addition we prove the uniform boundedness of the Galois invariant subgroup of the geometric Brauer group for forms of a smooth projective variety satisfying the integral Mumford–Tate conjecture. When applied to K3 surfaces, this affirms a conjecture of Várilly-Alvarado in the CM case.

Copyright
References
Hide All
[And96] André, Y., On the Shafarevich and Tate conjectures for hyperkähler varieties , Math. Ann. 305 (1996), 205248.
[AGHM18] Andreatta, F., Goren, E. Z., Howard, B. and Madapusi Pera, K., Faltings heights of abelian varieties with complex multiplication , Ann. of Math. (2) 187 (2018), 391531.
[BB66] Baily, W. L. Jr. and Borel, A., Compactification of arithmetic quotients of bounded symmetric domains , Ann. of Math. (2) 84 (1966), 442528.
[Bog80] Bogomolov, F. A., Points of finite order on abelian varieties (Russian) , Izv. Akad. Nauk SSSR Ser. Mat. 44 (1980), 782804.
[Bor83/84] Borovoi, M. V., Langlands’ conjecture concerning conjugation of connected Shimura varieties , Selecta Math. Soviet. 3 (1983/84), 339.
[BM01] Bridgeland, T. and Maciocia, A., Complex surfaces with equivalent derived categories , Math. Z. 236 (2001), 677697.
[BFGR06] Bruin, N., Flynn, V. E., González, J. and Rotger, V., On finiteness conjectures for endomorphism algebras of abelian surfaces , Math. Proc. Cambridge Philos. Soc. 141 (2006), 383408.
[CK16] Cadoret, A. and Kret, A., Galois-generic points on Shimura varieties , Algebra Number Theory 10 (2016), 18931934.
[CM15] Cadoret, A. and Moonen, B., Integral and adelic aspects of the Mumford–Tate conjecture, Preprint (2015), arXiv:1508.06426.
[Cas78] Cassels, J. W. S., Rational quadratic forms, London Mathematical Society Monographs, vol. 13 (Academic Press, London, 1978).
[Cha16] Charles, F., Birational boundedness for holomorphic symplectic varieties, Zarhin’s trick for K3 surfaces, and the Tate conjecture , Ann. of Math. (2) 184 (2016), 487526.
[CS13] Colliot-Thélène, J.-L. and Skorobogatov, A. N., Descente galoisienne sur le groupe de Brauer , J. Reine Angew. Math. 682 (2013), 141165.
[Del79] Deligne, P., Variétés de Shimura: interprétation modulaire, et techniques de construction de modèles canoniques , in Automorphic forms, representations and L-functions (Part 2), Proceedings of Symposia in Pure Mathematics, XXXIII (American Mathematical Society, Providence, RI, 1979), 247289.
[DdSMS91] Dixon, J. D., du Sautoy, M. P. F., Mann, A. and Segal, D., Analytic pro-p groups, London Mathematical Society Lecture Note Series, vol. 157 (Cambridge University Press, 1991).
[EGAIV] Grothendieck, A., Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas. III , Publ. Math. Inst. Hautes Études Sci. 28 (1966).
[Gro68] Grothendieck, A., Le groupe de Brauer I, II, III , in Dix exposés sur la cohomologie des schémas (North-Holland, 1968), 46188.
[Hen82] Henniart, G., Représentations l-adiques abéliennes , in Séminaire de Théorie des Nombres, Paris 1980–81, Progress in Mathematics, vol. 22 (Birkhäuser, Boston, MA, 1982), 107126.
[Huy16] Huybrechts, D., Lectures on K3 surfaces, Cambridge Studies in Advanced Mathematics, vol. 158 (Cambridge University Press, 2016).
[Ier10] Ieronymou, E., Diagonal quartic surfaces and transcendental elements of the Brauer groups , J. Inst. Math. Jussieu 9 (2010), 769798.
[IS15] Ieronymou, E. and Skorobogatov, A. N., Odd order Brauer–Manin obstruction on diagonal quartic surfaces , Adv. Math. 270 (2015), 181205; Corrigendum: Adv. Math. 307 (2017), 1372–1377.
[ISZ11] Ieronymou, E., Skorobogatov, A. N. and Zarhin, Yu. G., On the Brauer group of diagonal quartic surfaces , J. Lond. Math. Soc. (2) 83 (2011), 659672.
[LP97] Larsen, M. and Pink, R., A connectedness criterion for l-adic Galois representations , Israel J. Math. 97 (1997), 110.
[MP15] Madapusi Pera, K., The Tate conjecture for K3 surfaces in odd characteristic , Invent. Math. 201 (2015), 625668.
[Mar91] Margulis, G. A., Discrete subgroups of semisimple Lie groups, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 17 (Springer, Berlin, 1991).
[MW93] Masser, D. and Wüstholz, G., Isogeny estimates for abelian varieties, and finiteness theorems , Ann. of Math. (2) 137 (1993), 459472.
[Mil] Milne, J. S., Complex multiplication (version 0.00). Online notes, available at jmilne.org/math/CourseNotes/cm.html.
[Mil83] Milne, J. S., The action of an automorphism of C on a Shimura variety and its special points , in Arithmetic and geometry, Vol. I, Progress in Mathematics, vol. 35 (Birkhäuser Boston, Boston, MA, 1983), 239265.
[Mil86] Milne, J. S., Abelian varieties , in Arithmetic geometry (Storrs, CT, 1984) (Springer, New York, 1986), 103150.
[Mil05] Milne, J. S., Introduction to Shimura varieties , in Harmonic analysis, the trace formula, and Shimura varieties, Clay Mathematics Proceedings, vol. 4 (American Mathematical Society, Providence, RI, 2005), 265378.
[Min87] Minkowski, H., Zur Theorie der positiven quadratischen Formen , J. Reine Angew. Math. 101 (1887), 196202.
[New16] Newton, R., Transcendental Brauer groups of products of CM elliptic curves , J. Lond. Math. Soc. (2) 93 (2016), 397419.
[Nik79] Nikulin, V. V., Integer symmetric bilinear forms and some of their geometric applications , Izv. Akad. Nauk SSSR Ser. Mat. 43 (1979), 111177.
[Nor87] Nori, M. V., On subgroups of GL n (F p ) , Invent. Math. 88 (1987), 257275.
[Orl97] Orlov, D. O., Equivalences of derived categories and K3 surfaces , J. Math. Sci. (N.Y.) 84 (1997), 13611381.
[PS71] Piatetski-Shapiro, I. I. and Shafarevich, I. R., Torelli’s theorem for algebraic surfaces of type K3 , Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), 530572.
[PS73] Piatetski-Shapiro, I. I. and Shafarevich, I. R., The arithmetic of surfaces of type K3, in Proceedings of the international conference on number theory (Moscow, 1971), Trudy Matematicheskogo Instituta Imeni V. A. Steklova 132 (1973), 44–54.
[PT13] Pila, J. and Tsimerman, J., The André–Oort conjecture for the moduli space of abelian surfaces , Compositio Math. 149 (2013), 204216.
[PT14] Pila, J. and Tsimerman, J., Ax–Lindemann for A g , Ann. of Math. (2) 179 (2014), 659681.
[Pin90] Pink, R., Arithmetical compactification of mixed Shimura varieties, Bonner Mathematische Schriften, vol. 209 (Universität Bonn, Mathematisches Institut, Bonn, 1990).
[Pin05] Pink, R., A combination of the conjectures of Mordell–Lang and André–Oort , in Geometric methods in algebra and number theory, Progress in Mathematics, vol. 235 (Birkhäuser Boston, Boston, MA, 2005), 251282.
[Poh68] Pohlmann, H., Algebraic cycles on abelian varieties of complex multiplication type , Ann. of Math. (2) 88 (1968), 161180.
[Riz10] Rizov, J., Kuga–Satake abelian varieties of K3 surfaces in mixed characteristic , J. Reine Angew. Math. 648 (2010), 1367.
[Ser70] Serre, J.-P., Cours d’arithmétique (Presses Universitaires de France, Paris, 1970).
[Ser77] Serre, J.-P., Représentations -adiques , in Algebraic number theory (Kyoto Internat. Sympos., RIMS, Univ. Kyoto, 1976) (Japan Soc. Promotion Sci., Tokyo, 1977), 177193.
[Ser94] Serre, J.-P., Propriétés conjecturales des groupes de Galois motiviques et des représentations -adiques , in Motives (Seattle, WA, 1991), Proceedings of Symposia in Pure Mathematics, vol. 55 (American Mathematical Society, Providence, RI, 1994), 377400; part 1.
[Ser00] Serre, J.-P., Lettre à Ken Ribet, 1/1/1981, Œuvres IV (Springer, Berlin, 2000), 1–17.
[Sha96] Shafarevich, I. R., On the arithmetic of singular K3-surfaces , in Algebra and analysis (Kazan, 1994) (De Gruyter, Berlin, 1996), 103108.
[She17] She, Y., The unpolarized Shafarevich conjecture for K3 surfaces, Preprint (2017),arXiv:1705.09038.
[SZ08] Skorobogatov, A. N. and Zarhin, Yu. G., A finiteness theorem for the Brauer group of abelian varieties and K3 surfaces , J. Algebraic Geom. 17 (2008), 481502.
[Tae16] Taelman, L., K3 surfaces over finite fields with given L-function , Algebra Number Theory 10 (2016), 11331146.
[Tan95] Tankeev, S. G., Surfaces of type K3 over number fields and the Mumford–Tate conjecture , Izv. Ross. Akad. Nauk Ser. Mat. 59 (1995), 179206.
[Tsi18] Tsimerman, J., The André–Oort conjecture for A g , Ann. of Math. (2) 187 (2018), 379390.
[Vár17] Várilly-Alvarado, A., Arithmetic of K3 surfaces , in Geometry over nonclosed fields, Simons Symposia, vol. 5, eds Bogomolov, F., Hassett, B. and Tschinkel, Y. (Springer, 2017), 197248.
[VV17] Várilly-Alvarado, A. and Viray, B., Abelian n-division fields of elliptic curves and Brauer groups of product Kummer & abelian surfaces , Forum Math. Sigma 5 (2017), e26.
[Vas08] Vasiu, A., Some cases of the Mumford–Tate conjecture and Shimura varieties , Indiana Univ. Math. J. 57 (2008), 175.
[Wei67] Weil, A., Basic number theory, Die Grundlehren der mathematischen Wissenschaften, Band 144 (Springer, New York, 1967).
[YZ18] Yuan, X. and Zhang, S., On the averaged Colmez conjecture , Ann. of Math. (2) 187 (2018), 533638.
[Zar83] Zarhin, Yu. G., Hodge groups of K3 surfaces , J. Reine Angew. Math. 341 (1983), 193220.
[Zar85] Zarhin, Yu. G., A finiteness theorem for unpolarized Abelian varieties over number fields with prescribed places of bad reduction , Invent. Math. 79 (1985), 309321.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Compositio Mathematica
  • ISSN: 0010-437X
  • EISSN: 1570-5846
  • URL: /core/journals/compositio-mathematica
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords

MSC classification

Metrics

Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed